Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 280, NWS Pittsburgh, PA

August 19, 2004Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 19, 2004, 6:05 PM EDT for Allegheny County, Pennsylvania. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2004, 6:05 PM EDT (22:05 UTC)
Expired
Aug 19, 2004, 7:00 PM EDT
In force
55 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 36 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 2:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 192205
SVRPBZ
PAC003-192300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
605 PM EDT THU AUG 19 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA

* UNTIL 700 PM EDT

* AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SOUTH SIDE...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILKINSBURG...
  FOX CHAPEL...
  WEST MIFFLIN...
  MCKEESPORT...
  PENN HILLS...
  TURTLE CREEK...
  MONROEVILLE...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4053 7971 4042 7972 4039 7977 4033 7978
      4030 7981 4029 7979 4028 7980 4028 7993
      4033 8005 4051 8006 4053 7981

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 5:26 PM EDT, 39 minutes earlier.

Area forecast discussion, Aug 19, 5:26 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
526 PM EDT THU AUG 19 2004

.SHORT TERM (TONIGHT)...
UPDATING TO ISSUE FLOOD WATCH FOR PORTIONS OF SW PA PANHANDLE OF W
VA AND PORTION OF EAST CENTRAL OHIO TIL 10 PM. TRAINING CELLS/ HI
PCBLE WATERS AND MOISTURE CONVERGENCE CAN CONTINUE INTO EVENING
UNTIL ATMOSPHERE STABILIZES
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLOOD WATCH FOR ZONES OHZ039>041-048>050-057>059-068-069 UNTIL
     10 PM EDT.
PA...FLOOD WATCH FOR ZONES PAZ020-029>032 UNTIL 10 PM EDT.
WV...FLOOD WATCH FOR ZONES WVZ001>004 UNTIL 10 PM EDT.

OH...SEVERE THUNDERSTORM WATCH FOR ZONES OHZ039>041-048>050-
057>059-068-069 UNTIL 8 PM EDT.
PA...SEVERE THUNDERSTORM WATCH FOR ZONES PAZ014-016-020-022-023-
     029>032 UNTIL 8 PM EDT.
WV...SEVERE THUNDERSTORM WATCH FOR ZONES WVZ001>004 UNTIL 8 PM EDT.

&&
Hazardous weather outlook, Aug 19, 10:40 AM EDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1040 AM EDT THU AUG 19 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-200914-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1040 AM EDT THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY. IN ADDITION
THE THUNDERSTORMS WILL CONTAIN VERY HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 19, 5:08 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
508 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             WELLSVILLE              40.60N 80.66W
08/19/2004  1.25 INCH        COLUMBIANA         OH   PUBLIC

0500 PM     HAIL             3 N FRANKFORT SPRINGS   40.52N 80.45W
08/19/2004  0.75 INCH        BEAVER             PA   TRAINED SPOTTER

&&

TP
Local storm report, Aug 19, 5:24 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
524 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     HARSHAVILLE             40.55N 80.42W
08/19/2004                   BEAVER             PA   AMATEUR RADIO

            TREES DOWN.

&&

TP
Local storm report, Aug 19, 5:43 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
543 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND DMG     3 NW MARTINS FERRY      40.13N 80.76W
08/19/2004                   BELMONT            OH   LAW ENFORCEMENT

            TREES DOWN ON JONES ROAD AND WATSON ROAD IN COLERAIN.

&&

TP
Local storm report, Aug 19, 5:47 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
547 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     WHEELING                40.08N 80.70W
08/19/2004                   OHIO               WV   AMATEUR RADIO

            TREES DOWN ON PETERS RUN ROAD.

&&

TP
Local storm report, Aug 19, 5:49 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
549 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             WINTERSVILLE            40.38N 80.71W
08/19/2004  0.88 INCH        JEFFERSON          OH   AMATEUR RADIO

&&

TP
Local storm report, Aug 19, 6:01 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
601 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             ELLSWORTH               40.11N 80.02W
08/19/2004  0.75 INCH        WASHINGTON         PA   PUBLIC

&&

TP

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:25 PM EDTSevere Thunderstorm WarningPBZButler50 min
Aug 19, 2:06 PM EDTSevere Thunderstorm WarningPBZArmstrong39 min
Aug 19, 2:12 PM EDTTornado WarningPBZArmstrong33 min
Aug 19, 2:26 PM EDTTornado WarningPBZIndiana34 min
Aug 19, 2:46 PM EDTSevere Thunderstorm WarningPBZAllegheny59 min
Aug 19, 2:48 PM EDTSevere Thunderstorm WarningPBZWestmoreland42 min
Aug 19, 3:01 PM EDTTornado WarningPBZIndiana59 min
Aug 19, 3:30 PM EDTSevere Thunderstorm WarningPBZWestmoreland60 min
Aug 19, 4:25 PM EDTSevere Thunderstorm WarningPBZWestmoreland65 min
Aug 19, 4:50 PM EDTSevere Thunderstorm WarningPBZBeaver55 min
Aug 19, 4:58 PM EDTSevere Thunderstorm WarningPBZWashington62 min
Aug 19, 6:38 PM EDTSevere Thunderstorm WarningPBZFayette52 min
Aug 19, 6:38 PM EDTSevere Thunderstorm WarningPBZWestmoreland67 min
Aug 19, 6:42 PM EDTSevere Thunderstorm WarningPBZWashington63 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.